Endocrine Community
Get answers. Share advice. Learn More

Popular Class of Anticancer Drugs Found to Cause Thyroid Disorders

1146 patients developed thyroid disorders after treatment with ICIs in a new study

With Zoe Quandt MD and Daniel Wang MD

The new research will be presented as part of the 2020 virtual conference of The Endocrine Society in June.

ICIs (immune checkpoint inhibitors) are a common class of anticancer drugs used to fight 18 cancers, with FDA-approval for treatment of tumors involved in melanoma, lung cancer, breast cancer, gastrointestinal cancers, and Hodgkin lymphoma.

However, the use of this class of drugs also comes with risks. Immune-related adverse events can mimic autoimmune diseases, with side effects including skin reactions, liver trauma, musculoskeletal disorders, and neurotoxicity.

1 in 5 patients developed thyroid disorders after their cancer treatment with ICIs

A new paper to be released in June indicates that these anti-cancer drugs may also be a cause of thyroid disorders. Zoe Quandt MD, a clinical instructor at UC San Francisco and an attending physician in endocrinology at the San Francisco VA hospital, looked at electronic health records over a six-year period for patients who were treated for cancer with ICIs. Patients with existing thyroid disease or thyroid cancer were noted. 

The patients were then classified as having preexisting thyroid disorder or developing one after their cancer treatment.1146 patients developed thyroid disorders after their treatment with ICIs.

Of those 1146 patients, 45% of the patients were treated with pembrolizumab, while 20% were treated by nivolumab. Fewer than 10% of subjects were treated atezolizumab, durvalumab, ipilimumab monotherapy, combined ipilimumab/nivolumab, or other combinations of CPIs.

Nearly a fifth of the patients developed thyroid-related adverse events, a significantly stronger association than previous studies which had found only a 2.9% incidence of post-treatment hyperthyroidism and a 6.6% rate of hypothyroidism.

Treatment with ICIs has also been found to cause diabetes

Dr. Quandt says she became curious about the connection when she started her fellowship. “I saw two patients who developed type 1 diabetes after treatment with ICIs,” she says. “These were elderly patients who were suddenly on multiple injections of insulin a day. That got me interested in the endocrine side effects of these anticancer drugs.” 

There is obvious merit in this class of drugs, Dr. Quandt says. “But what is different with these drugs than conventional therapy is that these are unpredictable. With other chemotherapy, most people may lose their hair or get diarrhea. With these patients, everything is fine for some, while others have very severe outcomes.”

“For the thyroid reactions, there is a suggestion that if you have any preexisting subclinical thyroid dysfunction – a little elevated TSH levels, or you already have thyroid antibodies – then it is more likely that you will have a reaction. But that doesn’t explain everyone. For diabetes, there may be a genetic component. But we don’t have a large enough cohort to know yet.”

She wants providers to understand that when these reactions occur, they can happen very rapidly. In another study, thyroid was tested every six to eight weeks. “But in these patients, that can be too long. We had a patient who was slightly hyperglycemic and went to extremely hypoglycemic and had to be hospitalized with no thyroid hormone in his body and confusion after just eight weeks on ICIs.”

Identifying if you are at risk

If a patient has high TSH levels, Dr. Quandt will test every other week and wait for T4 levels to change. “We need to do close monitoring of labs so we don’t get behind,” Dr. Quandt notes. In patients who don’t have any evidence of thyroid problems, she advises physicians to check at each infusion, and if a patient has to skip an infusion, then to have them come in for labs. “For thyroid complications, there are some gradual changes that if you are paying attention, you will see them going higher or lower, even if they are still within a normal range.”

She would like oncologists to note patients who have preexisting autoimmune thyroid conditions and ensure they are referred to an endocrinologist before therapy begins so that they can “keep an eye on things.”

Dr. Quandt says she will continue to investigate endocrine reactions to immune checkpoint inhibitor therapy. She and her coauthors are doing some prospective studies on small groups of patients and balancing electronic health record information with prospective data. They are hoping to find biomarkers that might predict these adverse side effects.

Weighing the risks versus the benefits of ICIs

“I like to remind patients that if they are having an endocrine reaction to their cancer treatment, that may mean that their cancer is responding better to the inhibitors than possibly others are,” she says.

Daniel Wang MD, an assistant professor in hematology and oncology at Baylor College of Medicine’s Dan L Duncan Comprehensive Cancer Center has studied the incidence of fatal reactions to these drugs. He says that they have “changed the paradigm for treating cancer.” As providers have increased use of the inhibitors because of their success at fighting cancer, there has been a rise in immune-related adverse events.

“It will be important for our endocrinologists and primary care physicians to better understand the risks associated with immune-related endocrinopathies such as autoimmune thyroid disease, adrenal insufficiency, and hypophysitis,” Wang says. “They can often present with non-specific or subtle symptoms, so a high level of suspicion and awareness is crucial for early diagnosis and management.”

Like Quandt, Wang wants doctors to be aware that this can happen and closely monitor patients being treated with ICIs with routine blood work.

“It is also vitally important to educate patients about these side effects so they can self-report symptoms for earlier evaluation. Unlike side effects from chemotherapy and targeted therapies, these do not get better without treatment and can be life-threatening. I recommend, if possible, providing patients with material such as a wallet card that lists potential symptoms and contact information for the patient, family members, or outside providers to call if there is a concern.”

close X
SHOW MAIN MENU
SHOW SUB MENU